Pennsylvania, 2023

Flooding and Hail in Pennsylvania, August 7, 2023

August 7, 2023 · NWS CTP · 44 events in 12 counties and zones

High CAPE (>2500 J/kg) and strong speed and directional shear contributed to a significant severe weather episode across south-central Pennsylvania during the afternoon and evening of August 7, 2023. Of note, a significant bow echo produced widespread wind damage and a trio of weak (EF0-EF1) tornadoes across southern York and Lancaster Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$473,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

High CAPE (>2500 J/kg) and strong speed and directional shear contributed to a significant severe weather episode across south-central Pennsylvania during the afternoon and evening of August 7, 2023. Of note, a significant bow echo produced widespread wind damage and a trio of weak (EF0-EF1) tornadoes across southern York and Lancaster Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 7, 12:18 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 7, 12:18 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
118 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Dangerous thunderstorms with damaging to locally destructive
winds, large hail, and torrential downpours are possible this
afternoon and evening across the southeastern half of central
Pennsylvania. Turning breezy and less humid Tuesday with showers
possible mainly over the northern tier. Dry weather is likely
Tuesday night through Wednesday. Looking ahead into the late
week and weekend periods, the highest odds for rain at this time
are on Thursday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1220PM/1620UTC: Update concerning severe weather potential per
SPC MD#1879. A tornado watch is likely to be issued in the next
hour or so pending favorable convective trends. Probability of
watch issuance is 95 percent.

Ample destablization ongoing late the morning with SBCAPE
values >2000 j/kg across south central PA. The aforementioned
buoyancy coupled with strong low and mid/upper level wind fields
will support appreciable severe threat developing through the
afternoon. Storm mode evolution continues to favor discrete
supercells transitioning to QLCS. Damaging winds remain the most
likely t-storm hazard with a few 65+ kt gusts possible. Tornado
potential will exist with any supercell structures and stronger
QLCS circulations.

1045AM/1445UTC: Small t-storm line segment with ltg and brief
heavy rainfall moving quickly to the northeast into the middle
to upper Susquehanna Valley. This activity is associated with
MCV swirling from northeast OH into northwest PA. Beyond this
convection, not expected much additional development until this
afternoon.

Severe thunderstorm risk for later today has increased with an
upgrade by SPC to moderate or level 4 out of 5 now extending
into far southern/southeast PA. For historical context, this is
the first moderate risk in central PA since July 8, 2014 (3,317
days) and first moderate risk in all of PA since May 15, 2018
(1,910 days).

Significant damaging winds are expected in this area with
localized gusts above 70 mph possible. Storm mode is expected to
transition from supercells to a QLCS/squall line as t-storms
move eastward across and downwind of the higher terrain. Storm
intensity is ramping up to the southwest across parts of OH and
KY. While damaging winds are the primary threat, large hail and
a few tornadoes are also possible. The wind fields and shear
magnitudes are rather impressive for early August, which is not
surprising given the unseasonably strong/anomalous low pressure
system (-2 to -3SD below the mean) tracking from the OH Valley
to the north of PA.

Previous Discussion:

Model soundings indicate early low clouds should give way to
brightening skies later today, as the region breaks into the
warm sector ahead of low pressure tracking across the lower Grt
Lks. Heating of the moist/unstable airmass, combined with strong
shear ahead of an upstream trough, will set the stage for
a severe weather threat during the PM hours. The strongest mid
level flow and best chance of severe weather appears focused
over the southern tier counties. However, deep layer shear of
40kts+, combined with MLCAPE in the 1000-2000 J/kg range, will
support a risk of all severe hazards over a good portion of
Central PA.

The amount of deep and low level shear supports supercells and
the potential of an isolated tornado. Much of the convection-
allowing guidance indicates upscale growth into a MCS during the
afternoon, which could also spawn a brief/weak tornado given
progged 0-3km shear vectors, which are 30-40kts and oriented
nearly perpendicular a north-south oriented squall line.

Instability and pwats surging to near 2 inches supports
torrential downpours with any storms this afternoon. However,
latest guidance suggests storm motions will limit the threat of
flash flooding. The 00Z HREF indicates spot amounts between 2-3
inches are likely, but given the latest FFG numbers that amount
of rain would probably produce minor flooding rather than
significant flash flooding.

The severe weather threat may last into this evening over the
eastern counties, then expect the storms to wind down
overnight, as the best upper level diffluence and plume of
deepest moisture shifts east of the state. Scattered showers
will remain possible associated with the passage of the cold
front, primarily over the Allegheny Plateau.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A relatively cool and breezy Tuesday appears likely for Central
PA, as unseasonably strong low pressure passes north of the
state. Passage of the upper trough should support mainly cloudy
skies and scattered showers across the N Mtns, with brighter
skies and only an outside chance of a shower in the south.
Bukfit soundings indicate wind gusts between 25-30kts are likely
from late morning into the afternoon hours. Ensemble mean 850mb
temps around 13C supports highs mostly in the 70s.

Fair weather and a diminishing wind is expected Tuesday night,
as the low pulls away, then fair and seasonable conditions
appear likely Wednesday as surface ridging and its associated
low-pwat air mass build into PA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Wednesday will see dryer conditions as upper-level zonal flow
takes over for the day. The dry air coming in behind the
remnants of Tuesdays storms will keep dewpoints down and provide
comfortable conditions.

The next system will arrive on Thursday as a shortwave
disturbance approaches from the Ohio Valley during the early
afternoon hours. This trough will provide enough synoptic lift
and moisture to promote the development of scattered showers and
thunderstorms.

Friday looks to be seasonable and generally dry, before an
approaching upper-level trough and weak cold front reintroduces
the chance of at least diurnal showers/storms for the weekend.
Temperatures should remain seasonable through the extended.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
Convective showers and thunderstorms are forming across western
PA ahead of a potent cold front that will bring SHRA/TSRA to
central PA this afternoon and evening. Signals are in place for
widespread restrictions as showers and thunderstorms traverse
across CPA. TSRA will bring potential for gusty winds, heavy
rainfall impacting visibility, and hail across central PA with
an isolated tornado possible across the southern tier.

SHRA will continue into the overnight hours before some
clearing, although restrictions are still expected to be MVFR-
to-IFR at this time. Fog is possible to bring vis/cigs down even
further, but there is not enough confidence at this time to
outline in the forecast package.

Outlook...

Tue...Scattered -SHRA, isolated TSRA remain poss. Wind gusts to
30+ mph poss across the SW.

Tue night-Wed...AM fog poss, otherwise VFR.

Thurs...Scattered SHRA/TSRA, with brief restrictions poss.

Fri...Generally VFR. Isolated PM SHRA/TSRA, with brief
restrictions poss.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Fitzgerald/Steinbugl
SHORT TERM...Fitzgerald
LONG TERM...Bowen
AVIATION...Travis/NPB
Hazardous weather outlook, Aug 7, 12:23 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
123 PM EDT Mon Aug 7 2023

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-081730-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
123 PM EDT Mon Aug 7 2023

...TORNADO WATCH 602 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-081730-
Warren-McKean-Elk-
123 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few strong thunderstorms with isolated damaging winds are possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Aug 7, 12:04 PM EST, 32 minutes before
Special Weather Statement
National Weather Service State College PA
104 PM EDT Mon Aug 7 2023

PAZ033>036-064-071815-
Somerset-Bedford-Fulton-Franklin-Adams-
104 PM EDT Mon Aug 7 2023

...SEVERE WEATHER EXPECTED TO ARRIVE IN THE SOUTHERN TIER OF
CENTRAL PENNSYLVANIA IN THE NEXT HOUR...

Severe storms are expected to arrive between 1 and 2 PM this
afternoon. There is a significant threat for damaging winds,
along with the potential for large hail and a few tornadoes.

Stay tuned to NOAA Weather Radio, weather.gov, or other media for
watches and warnings. If a Severe Thunderstorm Warning or Tornado
Warning is issued for your area, move to a place of safety,
ideally in an interior room on the lowest level of a sturdy
building.

MRS

The radar

The Sterling radar (KLWX), 111 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind, 5 flood, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 7, 12:36 PM EST
Where
Franklin County, 0.53 mi W of Ft Loudon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.920, -77.910

A severe thunderstorm producing winds estimated near 60 mph knocked down power poles and trees across Path Valley Road and Main Street in Fort Loudon.

Hail, Franklin

When
August 7, 12:57 PM EST
Where
Franklin County, 0.53 mi W of Ft Loudon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -77.910

A severe thunderstorm produced quarter-sized hail near Fort Loudon.

Thunderstorm Wind, Centre

When
August 7, 1:06 PM EST
Where
Centre County, 0.36 mi WNW of Stormstown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.782, -78.037

A severe thunderstorm producing winds estimated near 60 mph knocked a tree across Halfmoon Valley Road southwest of Stormstown.

Hail, Franklin

When
August 7, 1:08 PM EST
Where
Franklin County, 1.38 mi N of Richmond Furnace
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.990, -77.900

A severe thunderstorm produced golf ball sized hail near Metal.

Thunderstorm Wind, Somerset

When
August 7, 1:16 PM EST
Where
Somerset County, 0.65 mi S of Meyersdale
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.811, -79.029

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Meyersdale.

Thunderstorm Wind, Centre

When
August 7, 1:18 PM EST
Where
Centre County, 2.19 mi WSW of State College
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.770, -77.890

A severe thunderstorm producing winds estimated near 60 mph knocked down a large tree on the southwestern end of State College.

Hail, Centre

When
August 7, 1:42 PM EST
Where
Centre County, 1.05 mi W of Centre Hall
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.850, -77.690

A severe thunderstorm produced quarter-sized hail on the northwest side of Centre Hall.

Thunderstorm Wind, Franklin

When
August 7, 1:44 PM EST
Where
Franklin County, 0.55 mi SSW of Tomstown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.793, -77.574

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees along Anthony Highway south of Quincy.

Thunderstorm Wind, Bedford

When
August 7, 1:57 PM EST
Where
Bedford County, 0.53 mi ESE of Clearville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.918, -78.390

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees around Clearville.

Thunderstorm Wind, Fulton

When
August 7, 2:09 PM EST
Where
Fulton County, 0.65 mi SSW of Stoneybreak
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.761, -78.252

A severe thunderstorm producing winds estimated near 60 mph knocked down trees across Mallard Run Road east of Buck Valley.

Thunderstorm Wind, Fulton

When
August 7, 2:10 PM EST
Where
Fulton County, 2.14 mi ENE of Emmaville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.916, -78.236

A severe thunderstorm producing winds estimated near 60 mph knocked down road signs and blew them across Interstate 70 south of Crystal Spring.

Thunderstorm Wind, Mifflin

When
August 7, 2:31 PM EST
Where
Mifflin County, 1.46 mi N of Reedsville Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.701, -77.620

A thunderstorm producing winds estimated near 50 mph knocked down tree limbs that fell onto and destroyed a chicken coop north-northeast of Woodland.

Thunderstorm Wind, Franklin

When
August 7, 2:50 PM EST
Where
Franklin County, 1.74 mi NW of Chambersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
39.950, -77.690

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires throughout Hamilton Township.

Thunderstorm Wind, Adams

When
August 7, 2:50 PM EST
Where
Adams County, 0.88 mi NE of Irishtown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.839, -77.038

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Red Hill Road southeast of New Oxford.

Thunderstorm Wind, Union

When
August 7, 3:09 PM EST to 3:11 PM EST
Where
Union County, 1.96 mi SW of Winfield to 1.09 mi SW of Winfield
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.901, -76.878

A severe thunderstorm moved across southern Union County on the afternoon of August 7th, 2023. This thunderstorm caused a swath of straight line wind damage in Union Township just south of State Route 304. Damage began roughly 150 yards south of Route 304 in a wooded area where several trees were snapped or uprooted. The|storm then moved across Amish Rd and destroyed an outbuilding. Several trees were also snapped or uprooted in the vicinity of the outbuilding. Tree damage extended to a wooded area along Felmey Rd as well. The trees were largely laying in the same direction as was debris from the damaged outbuilding, consistent with straight|line wind damage.

Flood, Union

When
August 7, 3:30 PM EST to 4:30 PM EST
Where
Union County, 0.5 mi NE of Swengel to 0.59 mi NE of Swengel
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.906, -77.115

Water flowing across the roadway led to the closure of Route 45 west of Mifflinburg.

Flood, Union

When
August 7, 3:45 PM EST to 4:45 PM EST
Where
Union County, 0.42 mi S of Linntown to 0.46 mi S of Linntown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.964, -76.901

Flooding led to the closing of roads in Lewisburg, as Limestone Run left it's banks in the vicinity of 15th Street and Saint Mary's Street.

Flood, Union

When
August 7, 3:45 PM EST to 4:45 PM EST
Where
Union County, 0.62 mi NNW of Lewisburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.959, -76.884

Flooding caused possible damage to the Loomis Street Bridge in Lewisburg.

Flood, Union

When
August 7, 3:45 PM EST to 4:45 PM EST
Where
Union County, 1.92 mi WSW of Lewisburg to 1.88 mi SW of Lewisburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.935, -76.911

Flooding caused possible damage to the a bridge on Turtle Creek Road near in Lewisburg.

Flood, Union

When
August 7, 3:45 PM EST to 4:45 PM EST
Where
Union County, 1.34 mi SSW of Winfield to 1.27 mi SSW of Winfield
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.903, -76.861

Flooding led to a washed out culvert on Felmey Road near Winfield, closing the road until repairs can be made.

Thunderstorm Wind, Adams

When
August 7, 3:49 PM EST
Where
Adams County, 1.99 mi E of Greenmount
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.771, -77.243

A severe thunderstorm producing estimated winds near 60mph knocked down trees onto Route 15 east of Greenmount.

Thunderstorm Wind, York

When
August 7, 4:02 PM EST
Where
York County, 1.15 mi W of Bandana
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.752, -76.951

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Baltimore Pike south of Parkville, blocking the road.

Thunderstorm Wind, York

When
August 7, 4:04 PM EST
Where
York County, 0.53 mi E of Blackrock
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.730, -76.860

A severe thunderstorm producing winds estimated near 70 mph knocked down numerous trees and powerlines in the Black Rock area.

Thunderstorm Wind, Columbia

When
August 7, 4:12 PM EST
Where
Columbia County, 0.52 mi W of Buckhorn
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.020, -76.510

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees north of Bloomsburg.

Thunderstorm Wind, Northumberland

When
August 7, 4:14 PM EST
Where
Northumberland County, 1.3 mi WNW of Elysburg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
40.880, -76.551

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires north of Elysburg.

Thunderstorm Wind, York

When
August 7, 4:17 PM EST
Where
York County, Shrewsbury
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.770, -76.680

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Shrewsbury, with one falling onto a vehicle and causing one injury.

Thunderstorm Wind, York

When
August 7, 4:18 PM EST
Where
York County, 0.69 mi S of Hametown
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
39.790, -76.680

A severe thunderstorm producing winds estimated near 70 mph blew the roof off of a pole barn and blew a garage door in.

Thunderstorm Wind, York

When
August 7, 4:18 PM EST
Where
York County, 0.31 mi SSE of Rinely
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.796, -76.598

A severe thunderstorm producing winds estimated near 75 mph knocked down high tension power lines north of Stewartstown.

Thunderstorm Wind, York

When
August 7, 4:18 PM EST
Where
York County, 0.12 mi SE of Hametown
Measured
70 kt (81 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
39.799, -76.678

A severe thunderstorm producing winds estimated near 80 mph uprooted and snapped multiple trees along Harvey Court north of Shrewsbury, with tree debris across the roadway.

Thunderstorm Wind, York

When
August 7, 4:20 PM EST
Where
York County, 0.01 mi WNW of Stewartstown
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.750, -76.600

A severe thunderstorm producing winds estimated near 70 mph produced numerous reports of trees down and widespread damage in Stewartstown.

Thunderstorm Wind, York

When
August 7, 4:20 PM EST
Where
York County, 1.73 mi WSW of Seven Vlys
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.840, -76.800

A severe thunderstorm producing winds estimated near 60 mph snapped 3 inch diameter tree limbs, and snapped power poles.

Thunderstorm Wind, York

When
August 7, 4:20 PM EST
Where
York County, 0.87 mi SW of New Salem
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.890, -76.790

A severe thunderstorm producing winds estimated near 70 mph knocked down several trees and large limbs near New Salem.

Thunderstorm Wind, York

When
August 7, 4:23 PM EST
Where
York County, 1.25 mi SSE of Cross Rds
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.803, -76.574

A severe thunderstorm producing winds estimated near 75 mph knocked down produced significant damage, including structural damage, on the 14000 block of Sally Ann Road near Cross Roads.

Thunderstorm Wind, York

When
August 7, 4:23 PM EST
Where
York County, 2.11 mi SW of Laurel
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
39.810, -76.530

A severe thunderstorm producing winds estimated near 80 mph produced extensive tree damage with trees uprooted and snapped. A considerable amount of tree damage was strewn across roadways. Additionally, a chicken coop was crushed and a sheet metal barn had it's roof partially torn off. The duration of the strong winds was more than 5 minutes.

Thunderstorm Wind, York

When
August 7, 4:27 PM EST
Where
York County, 0.87 mi SE of Gatchellville
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.760, -76.460

A severe thunderstorm producing winds estimated near 75 mph knocked down numerous trees, blocking several roadways north of Fawn Grove.

Thunderstorm Wind, York

When
August 7, 4:27 PM EST
Where
York County, 1.74 mi ESE of Cross Rds
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.810, -76.550

A severe thunderstorm producing winds estimated near 70 mph snapped or uprooted more than 20 trees mostly soft wood trees, some 50-60 feet in height.

Thunderstorm Wind, York

When
August 7, 4:31 PM EST
Where
York County, 0.83 mi WNW of Loganville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.854, -76.715

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree, completely blocking Park Street between Brighton Drive and Ness Court in Loganville.

Thunderstorm Wind, York

When
August 7, 4:31 PM EST
Where
York County, 1.48 mi NNE of Bryansville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.770, -76.340

A severe thunderstorm producing winds estimated near 60 mph produced isolated tree damage and knocked down large (3 inch diameter) limbs to the east of Susquehanna Trails.

Thunderstorm Wind, Lancaster

When
August 7, 4:38 PM EST
Where
Lancaster County, 0.53 mi W of Bethesda
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Amateur Radio
Coordinates
39.850, -76.310

A severe thunderstorm producing winds estimated near 75 mph produced multiple reports of roofs off of buildings east of Holtwood.

Thunderstorm Wind, Lancaster

When
August 7, 4:40 PM EST
Where
Lancaster County, Truce
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.900, -76.230

A severe thunderstorm producing winds estimated near 70 mph knocked down a tree onto a home and a barn was also damaged by the wind.

Thunderstorm Wind, York

When
August 7, 4:40 PM EST
Where
York County, 0.61 mi S of Glatfelters
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.861, -76.749

A severe thunderstorm producing winds estimated near 70 mph knocked down multiple trees across Springfield Township.

Thunderstorm Wind, York

When
August 7, 4:40 PM EST
Where
York County, 2.14 mi NNE of Slate Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
39.780, -76.290

A severe thunderstorm producing winds estimated near 70 mph knocked down trees, causing considerable damage to a home east of Susquehanna Trails.

Thunderstorm Wind, Columbia

When
August 7, 4:41 PM EST
Where
Columbia County, 1.71 mi ENE of Roaring Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.930, -76.390

A severe thunderstorm producing winds estimated near 60 mph knocked down snapped limbs and power lines south of Bloomsburg.

Thunderstorm Wind, Lancaster

When
August 7, 4:45 PM EST
Where
Lancaster County, 0.87 mi NNW of Truce
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
39.911, -76.237

A severe thunderstorm producing winds estimated near 75 mph knocked down trees in a yard and produced a lot of tree debris in the yard and adjacent roadway. The duration of the strong winds was nearly 5 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121882, 1120286, 1121907, 1120297, 1121922, 1121917, 1120301, 1122216, 1121923, 1122290, 1122304, 1122579, 1122568, 1122580, 1128503, 1119669, 1117356, 1128483, 1128486, 1128490, 1122585, 1128429, 1128434, 1128443, 1128441, 1128430, 1128449, 1128451, 1128462, 1128433, 1128444, 1128447, 1128435, 1128459, 1128438, 1128472, 1128454, 1128464, 1128437, 1128439, and more.